Winter Weather, Ballard
- When
- November 29, 5:45 AM CST to 11:45 AM CST
- Where
- Ballard forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 37.058, -88.999 (the zone’s center; the record gives no point)
A narrow band of heavy snow, accompanied by thunder and lightning, became nearly stationary over the Mississippi River counties of western Kentucky. For a few hours, visibility fell below one-half mile as snowfall rates averaged around an inch per hour.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A narrow band of heavy snow, accompanied by thunder and lightning, became nearly stationary over the Mississippi River counties of western Kentucky. For a few hours, visibility fell below one-half mile as snowfall rates averaged around an inch per hour. Despite surface temperatures at or near freezing, roads became covered with snow and slush. Numerous accidents were reported. There were 12 to 15 accidents in Hickman County. In Ballard County, a school bus slid off the road. At least two tractor-trailer rigs slid off U.S. Highway 60 in Ballard County. Snowfall amounts included: 2 inches at Bandana and Kevil (both in Ballard County), 4 inches at Fulton (Fulton County) and Wickliffe (Ballard County), 3 inches at LaCenter (Ballard County) and Burna (Livingston County), and 2 inches at Hickman (Fulton County). Somewhat lesser amounts from 1 to 2 inches occurred in far western parts of McCracken and Graves Counties. The intense snow band occurred in association with a strong upper-level low as it lifted northeast from Middle Tennessee toward eastern Kentucky.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 29, 5:20 AM CST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 520 AM CST TUE NOV 29 2011 .UPDATE... FOR AVIATION AND ADVISORY SECTIONS ONLY. && .DISCUSSION... BANDING OF SNOW IN SEMO/ADVISORY AREA MAY CONTINUE A LITTLE WHILE YET...BUT LATEST OBS SHOW IT CHANGING BACK TO RAIN AT POF WHILE IT HAS JUST CHANGED TO SNOW AT CGI. RAIN REPORTED NORTH AND EAST...FROM MDH TO FWC AND UPSTREAM AS WELL...AND THIS WARMER AIR SHOULD BE WRAPPED AROUND THE LOW AND ADVECT INTO SEMO. THEREFORE WILL CARRY-ON WITH INHERITED RAIN/CHC SN FORECAST FOR THE AREA THIS AM AND LET ADVISORY EXPIRE A NATURAL DEATH. SURFACE/BLAYER TEMPS ARE TRICKY B/C DESPITE WARMER AIR WRAPPING ACROSS THE AREA...THERE IS SOME COOLER AIR ON THE PERIPHERY OF THE FA TO OUR WEST. THIS COULD CAUSE SOME WINTRY PCPN THIS A.M. BUT DRIER AIR INVADING THE COLUMN SHOULD BREAK THE PCPN UP ENOUGH TO MINIMIZE ACCUMS TO LESS THAN AN INCH/GRASSY AREAS SO WE'LL REFRAIN FROM ADVISORY EXPANSION FOR THESE REASONS. CLEARING IS 2 COUNTIES AWAY AND SHOULD GRADUALLY WORK WEST TO EAST...ON A SLIGHTLY QUICKER TIMING THAN INHERITED ACCORDING TO 00Z MODELS. SHOULD SEE ALL PRECIP OUT OF AREA/CLEARING SKY BY 06Z TONIGHT (TUE NIGHT MIDNIGHT). BEYOND THE NEAR TERM ACCEPTED INHERITED CR/INIT GRIDS AMIDST GOING PACKAGE AND WILL MAKE APPROPRIATE COLLAB CHANGES. && .AVIATION... A MIX OF RAIN AND SNOW WILL MOVE OUT OF KCGI AROUND 15Z WITH MVFR CIGS PREVAILING THROUGH MID DAY AT LEAST. AT KPAH EXPECT A RASN MIX THROUGH MID MORNING WITH IFR SLOWLY TRANSITIONING TO MVFR BY MIDDAY. FOR KEVV AND KOWB EXPECT RA MOST OF THE DAY WITH MVFR CONDITIONS PREVAILING. VFR CONDITIONS WILL RETURN TO KCGI AND KPAH BY LATE AFTN EARLY EVENING. VFR FOR KOWB AND KEVV AS WE APPROACH MIDNIGHT. EXPECT GUSTY NORTH WINDS AT ALL SITES AGAIN TODAY RELAXING THE GUST AFTER SUNSET A BIT. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 404 AM CST TUE NOV 29 2011 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-301100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 404 AM CST TUE NOV 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT LIGHT WINTRY PRECIPITATION IS POSSIBLE THIS MORNING. RAIN MAY MIX WITH OR CHANGE TO SLEET OR SNOW AT TIMES. LIGHT ACCUMULATIONS LESS THAN AN INCH...GENERALLY ON GRASSY SURFACES...ARE A POSSIBILITY. THIS IS OUTSIDE THE AREA PREVIOUSLY UNDER AN ADVISORY IN SOUTHEAST MISSOURI THAT RECEIVED ACCUMULATING SNOWFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF WINTRY PRECIPITATION TODAY ARE ENCOURAGED.
The national radar mosaic for the moment the first event began.
6 winter weather, 1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, November 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 350207, 350208, 350209, 350223, 350226, 350227, 350228.